Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS San Diego, CA

June 28, 2006San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jun 28, 2006, 1:02 PM PDT for San Diego County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2006, 1:02 PM PDT (20:02 UTC)
Expired
Jun 28, 2006, 2:00 PM PDT
In force
58 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 52 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 282003
SVRSGX
CAC073-282100-
/O.NEW.KSGX.SV.W.0007.060628T2002Z-060628T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 PM PDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 200 PM PDT

* AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING THREE QUARTER INCH HAIL.  
  THIS STORM WAS LOCATED NEAR MORENA VILLAGE...OR ABOUT 27 MILES     
  WEST OF OCOTILLO...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT LAGUNA BY 200 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF NATURES 
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3259 11654 3262 11616 3309 11646 3342 11630
      3341 11689

$$

PG
1 follow-up statement
000 
WWUS56 KSGX 282045
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT WED JUN 28 2006

CAC073-282100-
/O.CON.KSGX.SV.W.0007.000000T0000Z-060628T2100Z/
SAN DIEGO CA-
137 PM PDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR EASTERN SAN DIEGO COUNTY...

AT 128 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORMS. THE FIRST WAS LOCATED NEAR MORENA 
VILLAGE...OR ABOUT 25 MILES EAST OF LAKESIDE...ALMOST 
STATIONARY...THE SECOND WAS ABOUT 17 MILES NORTH OF JULIAN AND ABOUT 
16 MILES NORTHWEST OF BORREGO SPRINGS.

THESE STORMS ARE PRODUCING FREQUENT LIGHTNING AND ARE CAPABLE OF 
PRODUCING THREE QUARTER INCH HAIL...BRIEF HEAVY RAIN WITH LOCALIZED 
FLOODING OF LOW LYING AREAS...AND STRONG GUSTY WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE VALLEY...9 MILES SOUTHEAST OF DESCANSO AND 9 MILES SOUTHWEST  
  OF MOUNT LAGUNA BY 200 PM PDT.

LAT...LON 3259 11654 3262 11616 3309 11646 3342 11630
      3341 11689

$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:30 AM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 28, 9:30 AM PDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUN 28 2006

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL BRING SCATTERED THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS TODAY. A THREAT OF THUNDERSTORMS WILL
CONTINUE OVER THE MOUNTAINS AND DESERTS THURSDAY...WITH A DECREASING
TREND THROUGH FRIDAY. HOT WEATHER WILL CONTINUE INLAND TODAY WITH
TEMPERATURES ABOVE AVERAGE. A STRENGTHENING ONSHORE FLOW WILL BRING
GRADUAL COOLING WEST OF THE MOUNTAINS THROUGH FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A WEAK UPPER LOW THAT WAS HELPING TO PRODUCE AN EASTERLY COMPONENT
TO THE WINDS ALOFT HAS NOW LIFTED OUT OF THE AREA. AS A RESULT THE
UPPER LEVEL WINDS HAVE SHIFTED TO THE SOUTH AND ARE WEAKENING. THIS
CHANGE WILL DIMINISH THE THREAT OF SHOWER/THUNDERSTORM DEVELOPMENT
TODAY IN THE COASTAL SECTIONS AND VALLEYS AND SHIFT THE FOCUS BACK
TO THE MORE MONSOON-PRONE MOUNTAINS AND DESERTS.

CONDITIONS ARE FAVORABLE FOR CONVECTION TODAY...ESPECIALLY WITH NO
SIGNIFICANT MORNING CLOUD COVER TO INTERFERE WITH THE HEATING. THE
12Z NKX SOUNDING SHOWED A MOIST LAYER NEAR 700-500 MB WITH GOOD
AVAILABLE POTENTIAL ENERGY AND A LARGE DRIER LAYER BELOW. NOT QUITE
INVERTED-V TYPE BUT CERTAINLY ENOUGH TO HELP SUSTAIN LOCALLY STRONG
WIND GUSTS OR MODERATE POTENTIAL FOR MICROBURSTS NEAR STRONGER
T-STORMS. PRECIPITABLE WATER NEAR 1.5 INCHES AND SLOWER WINDS ALOFT
WILL BRING SLOWER STORM MOVEMENTS SO THERE/S ALSO A POSSIBILITY OF
SOME LOCALLY HEAVY RAIN AS WELL. BASED ON THESE CONCERNS...ISSUED A
STATEMENT TO HIGHLIGHT THE THUNDERSTORM THREAT FOR TODAY.

FOR THURSDAY STILL DECENT MOISTURE AND INSTABILITY TO WORK WITH FOR
MORE AFTERNOON THUNDERSTORMS IN THE MOUNTAINS/DESERTS. HOWEVER THE
MONSOONAL MOISTURE WILL BE GRADUALLY DECREASING THROUGH FRI AND THIS
WILL LOWER THE COVERAGE/CHANCES FOR STORMS.

AS FOR THE TEMPERATURES...THE HOT AIRMASS WILL CONTINUE TODAY AND
WITH ALMOST NO CLOUD COVER ALLOWING FULL HEATING...MOST INLAND
LOCATIONS WILL BE AT LEAST SEVERAL DEGREES HOTTER THAN TUESDAY.
THE INLAND TEMPERATURES DROP SLIGHTLY THROUGH FRIDAY AS THE DOMINANT
RIDGE ALOFT SHIFTS E AND THICKNESSES DROP A BIT.

MEANWHILE FOR OUR COASTAL SECTIONS THE GOOD NEWS IS SOME SIGNIFICANT
HEAT RELIEF DEVELOPING THROUGH FRI. YESTERDAYS MORNING THUNDERSTORMS
AND ASSOCIATED DOWNDRAFTS SWEPT THE SHALLOW MARINE LAYER WELL OUT TO
SEA AND BROUGHT AN UNUSUAL HEAT SURGE FOR JUNE. NO SUCH MECHANISMS
ARE IN PLACE TODAY TO ALLOW ANY REPEAT. AS THE MARINE LAYER IS
STARTING TO SHOW SIGNS OF RECOVERY EXPECT A MORE EFFECTIVE SEA
BREEZE TODAY TO START MODERATING THE NEAR-COAST AIRMASS ONCE AGAIN.
THE MARINE LAYER WILL GAIN STRENGTH BOTH THU AND FRI WITH INCREASING
COASTAL EFFECTS...EXTENDING INTO THE ADJACENT VALLEYS.

LONGER RANGE OUTLOOK...THE UPPER HIGH IS FORECAST TO BEGIN BUILDING
SLOWLY BACK LATER IN THE WEEKEND OR EARLY NEXT WEEK FOR MORE HOT DAYS
INLAND AND A CHANCE FOR SOME ISOLATED THUNDERSTORMS AGAIN OVER THE
MOUNTAINS AND DESERTS.

&&

.AVIATION...
MARINE LAYER AROUND 500 FT DEEP THIS MORNING BUT THE STRATUS
REMAINS WELL OFFSHORE. A FEW THUNDERSTORMS DEVELOPED OVER THE LOWER
DESERTS EARLY THIS MORNING BUT HAVE SINCE DISSIPATED. UNSTABLE
AIRMASS SHOULD RESULT IN ISOLATED T-STORMS TODAY...MAINLY OVER THE
MOUNTAINS AND DESERTS AS FLOW ALOFT BECOMES MORE SOUTHWESTERLY. SOME
T-STORMS COULD PRODUCE DOWNBURSTS AS LOW LEVELS REMAIN FAIRLY DRY.
VFR CONDITIONS WILL PREVAIL TODAY WITH STRATUS RETURNING TO THE
COAST BY TOMORROW MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS AND FOR THE HEAT...SEE LAXSPSSGX.

&&

PUBLIC...LAVIS
AVIATION/MARINE...SCV
Hazardous weather outlook, Jun 28, 11:40 AM PDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1140 AM PDT WED JUN 28 2006

CAZ055-056-058-060>062-282300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1140 AM PDT WED JUN 28 2006

MOIST AND UNSTABLE AIR WILL BRING SHOWERS AND THUNDERSTORMS TODAY.
A THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND DESERTS ON THURSDAY WITH A DECREASING TREND THROUGH
FRIDAY.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...DANGEROUS
LIGHTNING AND GUSTY WINDS. A FEW STORMS COULD BECOME SEVERE AND
PRODUCE HAIL...STRONG WIND GUSTS OVER 50 MPH AND ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE OF THUNDERSTORMS THURSDAY WITH DANGEROUS LIGHTNING...STRONG
AND GUSTY WINDS...AND LOCAL HEAVY DOWNPOURS. THE CHANCE FOR
HAZARDOUS WEATHER DIMINISHES SIGNIFICANTLY FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS REQUESTED FOR THIS AREA. PLEASE RELAY ANY REPORTS OF SIGNIFICANT
OR SEVERE WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ042-043-048-050-057-PZZ750-775-282300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1140 AM PDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS...MAINLY WELL INLAND NEAR THE
FOOTHILLS...WITH DANGEROUS LIGHTNING AND LOCALLY GUSTY WINDS.
AN ISOLATED STORM COULD PRODUCE LOCALLY HEAVY DOWNPOURS AND STRONG
WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

JAD/LAVIS

In the hours before

Special weather statement, Jun 28, 9:00 AM PDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT WED JUN 28 2006

CAZ042-043-048-050-055>058-060>062-290100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
900 AM PDT WED JUN 28 2006

...SCATTERED THUNDERSTORMS TODAY IN THE MOUNTAINS AND DESERTS...
...HOT WEATHER TO CONTINUE FOR INLAND AREAS TODAY...

MONSOONAL MOISTURE AND AN UNSTABLE AIRMASS WILL BRING FAVORABLE
CONDITIONS FOR SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS
TODAY. SOME OF THESE STORMS COULD PRODUCE HAIL AND LOCALLY GUSTY
WINDS IN EXCESS OF 40 MPH. SLOWER MOVING STORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL. THERE IS A ALSO A SLIGHT CHANCE
FOR AFTERNOON SHOWERS AND THUNDERSTORMS WEST OF THE MOUNTAINS...BUT
MAINLY FAR INLAND NEAR THE FOOTHILLS.

A THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND DESERTS ON THURSDAY WITH A DECREASING TREND THROUGH
FRIDAY.

MEANWHILE HOT WEATHER WILL CONTINUE TODAY WITH TEMPERATURES RISING
INTO THE UPPER 90S TO 103 ACROSS THE INLAND VALLEYS AND FOOTHILLS...
AROUND 105 TO 110 IN THE DESERTS...AND 80S TO LOWER 90S AT RESORT
LEVELS IN THE MOUNTAINS. NEAR THE COAST IT WILL BE WARM...BUT NOT AS
HOT AS TUESDAY...AND AN AFTERNOON SEABREEZE WILL HELP TO MODERATE
THE READINGS.

PERSONS IN THE MOUNTAINS AND DESERTS SHOULD STAY ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS. IF THUNDERSTORMS DEVELOP IN YOUR
AREA...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES...TAKE PRECAUTIONS TO PROTECT
YOURSELF FROM THE HEAT. REDUCE OUTDOOR ACTIVITIES IF POSSIBLE. WEAR
LOOSE FITTING...LIGHT WEIGHT AND LIGHT COLORED CLOTHING. DRINK
PLENTY OF WATER AND AVOID ALCOHOL. TAKE ADVANTAGE OF SHADE AND AIR
CONDITIONING WHENEVER POSSIBLE. ENSURE THAT CHILDREN...THE ELDERLY
AND PETS HAVE PROTECTION FROM THE HEAT. NEVER LEAVE THEM IN PARKED
CARS...EVEN FOR A SHORT TIME. TEMPERATURES CAN QUICKLY RISE TO LIFE
THREATENING LEVELS...EVEN IF THE WINDOWS ARE PARTIALLY OPENED.

LAVIS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:46 AM PDTMarine Weather StatementSGX4 hr
Jun 28, 1:54 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.